If you or your child get strep throat, a bacterial infection, ear infection or a different breathing disorder, you may be prescribed the antibiotic penicillin to improve your health and kill the bacteria. It’s important to know if you have an allergy to this antibiotic. For those that do, you may have Type E immunoglobulin antibodies that are produced which cause problems. In this case your body is reacting to the penicillin as though it’s the enemy. Be aware that you need to amoxicillin will not be tolerated by your system as well.
An allergic reaction to penicillin may not appear immediately but may take a few to several days to be exhibited. It can show up as an itchy rash. If you notice any swelling of the face, throat or breathing issues you should seek medical attention immediately. Anaphylactic shock is serious and having one’s airway obstructed can be an emergency situation. This usually occurs shortly after taking the medication whereas the antibiotic rash may not manifest itself for several days.
For a penicllin rash without any swelling complications, taking an antihistamine can relieve the itching. For some people the rash is a severe form of hives. Others have milder redness and intermittent itching. Your doctor will give you a different antibiotic to take that is in a different family or class. If you do have a penicillin reaction you should always indicate this on any future visits to a doctor, specialist or dentist. Sometimes antibiotics are given with generic names that are in the same class as penicillin and you may not recognize them. Bacterial infections need to be treated so don’t refuse all medication out of fear.
The redness and itching from a rash due to an antibiotic is often treated with cortisone prescription creams, oral steroids or medications such as allegra to give your body relief. Children enjoy an oatmeal bath for it’s soothing effect on the skin. Make it fun for them and don’t dwell on the itching. Note that the red rash may continue for a few weeks after stopping the precipitating medication as a drug rash can take some type to leave your system.